Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Louisville, KY

August 22, 2003Butler County, Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 5:24 PM CDT for Butler County, Logan County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 5:24 PM CDT (22:24 UTC)
Expired
Aug 22, 2003, 6:20 PM CDT
In force
56 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Butler County, KY, Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 222224
SVRLMK
KYC031-141-222320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 620 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER QUALITY...OR ABOUT 27 MILES WEST OF
  BOWLING GREEN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODBURY AROUND 530 PM CDT
  QUALITY AROUND 535 PM CDT
  LEWISBURG...SPA AROUND 540 PM CDT
  SUGAR GROVE AROUND 550 PM CDT
  EPLEYS STATION AROUND 555 PM CDT
  AUBURN...SOUTH UNION...CORINTH AROUND 615 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3720 8660 3725 8688 3711 8692 3706 8707
          3678 8706 3677 8676 3690 8663 3701 8668

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:12 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 2:12 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU AUG 20 2003

SHORT TERM (TONIGHT THROUGH MONDAY)...

A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST
AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY.
SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED
TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT.
EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS
MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK
ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF
HEATING STARTS TO SETTLE THINGS DOWN A BIT.

EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID-
DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT
FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA.

RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE
OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF
OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH
HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY.

ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER...
AND WILL FOLLOW CLOSELY.

EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK
DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY.
INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED
TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY
DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING
ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS.
SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE
CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID
FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE
SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY
AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT
ANY DEVELOPMENT THURSDAY AFTN.

.LMK...NONE.

STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 3:05 PM CDT, 2 hours 19 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE THROUGH MUCH OF OUR REGION TONIGHT...
BEFORE SETTLING INTO FAR SOUTHERN KENTUCKY ON SATURDAY MORNING.
THIS FEATURE...COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES...
WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT.

A FEW OF THE STORMS COULD PRODUCE WIND DAMAGE...LARGE HAIL AND
TORRENTIAL RAIN. BE ALERT TO THE POSSIBILITY OF LOCAL FLASH
FLOODING. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE A TREMENDOUS
AMOUNT OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF THUNDERSTORMS IS SCHEDULED FOR TUESDAY AND
WEDNESDAY...AS A NEW COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.

STUREY

In the hours before

Local storm report, Aug 22, 3:52 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
452 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
08/22/03   BULLITT                        TREES AND POWER LINES DOWN

0415 PM    SHELBYVILLE               KY   WIND DAMAGE
08/22/03   SHELBY                         TREES DOWN

LD
Local storm report, Aug 22, 4:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
504 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SOFFELL                   KY   FLASH FLOODS
08/22/03   FRANKLIN                       HWY 421 N IMPASSIBLE

LD
Local storm report, Aug 22, 4:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
516 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    FLAHERTY                  KY   WIND DAMAGE
08/22/03   MEADE                          NUMEROUS TREES AND POWER
                                          LINES DOWN

0445 PM    BARDSTOWN                 KY   WIND DAMAGE
08/22/03   NELSON                         TREES AND POWER LINES DOWN
                                          ALL OVER

0450 PM    ELIZABETHTOWN             KY   WIND DAMAGE
08/22/03   HARDIN                         TREES DOWN

0500 PM    MCBRAYER                  KY   65 MPH TSTM WIND GUST
08/22/03   ANDERSON                       WIND ESTIMATE FROM AN
                                          EX-NWS EMPLOYEE

VB
Local storm report, Aug 22, 4:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
532 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    LAWRENCEBURG              KY   WIND DAMAGE
08/22/03   ANDERSON                       NUMEROUS LARGE TREES DOWN.

0510 PM    SPRINGFIELD               KY   WIND DAMAGE
08/22/03   WASHINGTON                     MANY TREES AND POWER LINES
                                          DOWN

0500 PM    ROANOKE                   KY   WIND DAMAGE
08/22/03   LARUE                          TREES DOWN

VB
Local storm report, Aug 22, 4:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
555 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    LEBANON                   KY   WIND DAMAGE
08/22/03   MARION                         TREES DOWN.

0520 PM    IRVINGTON                 KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN.

0520 PM    HARNED                    KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN. HAIL OF
                                          UNKNOWN SIZE.

0530 PM    SALVISA                   KY   WIND DAMAGE
08/22/03   MERCER                         TREES DOWN.

0543 PM    CAMPBELLSVILLE            KY   WIND DAMAGE
08/22/03   TAYLOR                         TREES DOWN.

VB
Local storm report, Aug 22, 5:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
623 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HUDSON                    KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN.

0600 PM    LIBERTY                   KY   WIND DAMAGE
08/22/03   CASEY                          ROOF DAMAGE.

0555 PM    LIBERTY                   KY   WIND DAMAGE
08/22/03   CASEY                          TREES AND POWER LINES DOWN
                                          IN SEVERAL PLACES. BARN
                                          ROOF BLOWN OFF IN LOWER
                                          BUSH CREEK.

0600 PM    CLARKSON                  KY   WIND DAMAGE
08/22/03   GRAYSON                        TREES DOWN.

0610 PM    GREENSBURG                KY   WIND DAMAGE
08/22/03   GREEN                          TREES DOWN IN NUMEROUS
                                          AREAS...SOME ACROSS HWY 68
                                          WEST OF GREENSBURG.

0610 PM    COLUMBIA                  KY   WIND DAMAGE
08/22/03   ADAIR                          TREES DOWN EVERYWHERE.

VB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:29 PM CDTSevere Thunderstorm WarningLMKHenry46 min
Aug 22, 2:02 PM CDTSevere Thunderstorm WarningLMKJefferson38 min
Aug 22, 2:17 PM CDTSevere Thunderstorm WarningLMKMeade38 min
Aug 22, 2:30 PM CDTSevere Thunderstorm WarningLMKOldham35 min
Aug 22, 2:45 PM CDTFlash Flood WarningLMKFranklin, Scott75 min
Aug 22, 2:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade46 min
Aug 22, 3:34 PM CDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson41 min
Aug 22, 3:56 PM CDTSevere Thunderstorm WarningLMKAnderson, Washington39 min
Aug 22, 4:12 PM CDTSevere Thunderstorm WarningLMKMarion38 min
Aug 22, 4:20 PM CDTSevere Thunderstorm WarningLMKLarue15 min
Aug 22, 4:23 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer37 min
Aug 22, 4:30 PM CDTSevere Thunderstorm WarningLMKBreckinridge20 min
Aug 22, 4:34 PM CDTSevere Thunderstorm WarningLMKTaylor41 min
Aug 22, 4:42 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln43 min
Aug 22, 4:43 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin32 min
Aug 22, 5:00 PM CDTSevere Thunderstorm WarningLMKGreen45 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningLMKAdair42 min
Aug 22, 5:05 PM CDTSevere Thunderstorm WarningLMKHart40 min
Aug 22, 5:10 PM CDTSevere Thunderstorm WarningLMKEdmonson40 min
Aug 22, 5:15 PM CDTSevere Thunderstorm WarningLMKGrayson30 min
Aug 22, 5:26 PM CDTSevere Thunderstorm WarningLMKRussell34 min
Aug 22, 5:42 PM CDTTornado WarningLMKEdmonson18 min
Aug 22, 5:52 PM CDTSevere Thunderstorm WarningLMKBarren, Warren23 min
Aug 22, 5:58 PM CDTSevere Thunderstorm WarningLMKClinton32 min
Aug 22, 6:06 PM CDTTornado WarningLMKBarren29 min
Aug 22, 6:07 PM CDTTornado WarningLMKWarren28 min
Aug 22, 6:14 PM CDTSevere Thunderstorm WarningLMKMetcalfe36 min
Aug 22, 6:18 PM CDTSevere Thunderstorm WarningLMKAllen27 min
Aug 22, 6:35 PM CDTSevere Thunderstorm WarningLMKMonroe40 min
Aug 22, 6:37 PM CDTSevere Thunderstorm WarningLMKMonroe38 min
Aug 22, 6:39 PM CDTFlash Flood WarningLMKOhio96 min
Aug 22, 6:47 PM CDTSevere Thunderstorm WarningLMKAllen43 min
Aug 22, 6:53 PM CDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.